Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Las Vegas, NV

July 10, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jul 10, 2019, 2:13 PM MST for Mohave County, Arizona. It took effect at Jul 11, 2019, 11:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2019, 2:13 PM MST (21:13 UTC)
In effect from
Jul 11, 2019, 11:00 AM MST
Expired
Jul 11, 2019, 11:00 PM MST
In force
12 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4234 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS85 KVEF 102113
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
213 PM PDT Wed Jul 10 2019

.Dry thunderstorms are possible across the Arizona Strip
Thursday, which may result in new fire starts and rapid wildfire
spread given dry fuels and low humidity.

AZZ102-111200-
/O.UPG.KVEF.FW.A.0002.190711T1800Z-190712T0600Z/
/O.NEW.KVEF.FW.W.0003.190711T1800Z-190712T0600Z/
Northwest Deserts/Northwest Plateau-
213 PM MST Wed Jul 10 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM MST THURSDAY
FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 11 PM MST Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Arizona...Fire weather zone 102. Particularly
  the northern half. 

* TIMING...Late Thursday morning through Thursday evening.

* THUNDERSTORMS...Thunderstorms producing lightning but little 
  or no rainfall are expected across far Northwest Arizona 
  Thursday. In addition to the lack of rainfall, dry fuels and 
  low humidity values will result in dangerous fire weather. 
  Strong wind gusts near thunderstorms may also aggravate the 
  fire danger. 

* IMPACTS...Lightning activity may result in new fire starts that
  could grow rapidly due to thunderstorm wind gusts...low
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
4 follow-up statements
313 
WWUS85 KVEF 110929
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
229 AM PDT Thu Jul 11 2019

.Dry thunderstorms are possible across the Arizona Strip today,
which may result in new fire starts and rapid spread given dry 
fuels and low humidity.

AZZ102-111830-
/O.CON.KVEF.FW.W.0003.190711T1800Z-190712T0600Z/
Northwest Deserts/Northwest Plateau-
229 AM MST Thu Jul 11 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM MST THIS EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER
ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102. 
  Particularly the northern half. 

* TIMING...Late this morning through this evening.

* THUNDERSTORMS...Thunderstorms producing lightning but little or
  no rainfall are expected across far Northwest Arizona today. In
  addition to the lack of rainfall, dry fuels and low humidity
  will result in dangerous fire weather conditions. Strong wind 
  gusts near thunderstorms may also aggravate the fire danger.

* IMPACTS...Lightning activity may result in new fire starts 
  that could grow rapidly due to thunderstorm wind gusts...low 
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
610 
WWUS85 KVEF 111826
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1126 AM PDT Thu Jul 11 2019

.Dry thunderstorms are possible across the Arizona Strip today,
which may result in new fire starts and rapid spread given dry
fuels and low humidity.

AZZ102-120000-
/O.CON.KVEF.FW.W.0003.000000T0000Z-190712T0600Z/
Northwest Deserts/Northwest Plateau-
1126 AM MST Thu Jul 11 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102. 
  Particularly the northern half. 

* TIMING...Isolated thunderstorms are expected to develop this
  afternoon and continue into this evening.

* THUNDERSTORMS...Thunderstorms producing lightning but little 
  or no rainfall are expected across far Northwest Arizona 
  today. In addition to the lack of rainfall, dry fuels and low 
  humidity will result in dangerous fire weather conditions. 
  Strong wind gusts near thunderstorms may also aggravate the 
  fire danger.

* IMPACTS...Lightning activity may result in new fire starts 
  that could grow rapidly due to thunderstorm wind gusts...low 
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
377 
WWUS85 KVEF 112155
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
255 PM PDT Thu Jul 11 2019

.Dry thunderstorms are possible across the Arizona Strip for the
remainder of today and again Friday, which may result in new fire
starts and rapid spread given dry fuels and low humidity.

AZZ102-120600-
/O.NEW.KVEF.FW.W.0004.190712T1800Z-190713T0400Z/
/O.CON.KVEF.FW.W.0003.000000T0000Z-190712T0600Z/
Northwest Deserts/Northwest Plateau-
255 PM MST Thu Jul 11 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MST FRIDAY FOR
DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 9 PM MST Friday. 

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Isolated thunderstorms expected to continue into this
  evening and decrease overnight. Thunderstorms are again expected
  to develop Friday afternoon and continue into the evening.

* THUNDERSTORMS...Thunderstorms producing lightning but little or
  no rainfall are expected across far Northwest Arizona the
  remainder of today and Friday. In addition to the lack of 
  rainfall, dry fuels and low humidity will result in dangerous 
  fire weather conditions. Strong wind gusts near thunderstorms 
  may also aggravate the fire danger. 

* IMPACTS...Lightning activity may result in new fire starts 
  that could grow rapidly due to thunderstorm wind gusts...low 
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
711 
WWUS85 KVEF 120546
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1046 PM PDT Thu Jul 11 2019

.Dry thunderstorms are possible across the Arizona Strip again 
Friday, which may result in new fire starts and rapid spread given
dry fuels and low humidity.

AZZ102-121315-
/O.EXP.KVEF.FW.W.0003.000000T0000Z-190712T0600Z/
/O.CON.KVEF.FW.W.0004.190712T1800Z-190713T0400Z/
Northwest Deserts/Northwest Plateau-
1046 PM MST Thu Jul 11 2019

...RED FLAG WARNING WILL EXPIRE AT 11 PM MST THIS EVENING FOR DRY
THUNDERSTORMS FOR FIRE WEATHER ZONE 102..

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MST 
FRIDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Thunderstorms are expected to return Friday afternoon 
  and continue into the evening. 

* THUNDERSTORMS...Thunderstorms producing lightning but little or no
  rainfall are expected across far Northwest Arizona the 
  remainder of today and Friday. In addition to the lack of 
  rainfall, dry fuels and low humidity will result in dangerous 
  fire weather conditions. Strong wind gusts near thunderstorms 
  may also aggravate the fire danger.

* IMPACTS...Lightning activity may result in new fire starts 
  that could grow rapidly due to thunderstorm wind gusts...low 
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 10, 9:36 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 9:36 AM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
936 AM PDT Wed Jul 10 2019

.SYNOPSIS...The weather pattern will become more summerlike this
week as a ridge of high pressure builds over the Four Corners
region. This will result in hotter temperatures and thunderstorm
chances mainly in northwest Arizona.
&&

.UPDATE...Fairly quiet day across the region today as high pressure
remains centered over CO/NM. This will help to pull up some mainly
mid level moisture into eastern Clark, southeast CA, and Mohave
County this afternoon. This is expected to lead to some afternoon
cumulus over mainly the higher terrain of the aforementioned areas.
Although there could be a few isolated thunderstorms over central
AZ, the instability is fairly weak over Mohave Co and we are not
expecting any thunderstorms to develop. Additional moisture and
slightly more unstable conditions expected Thursday which could lead
to an increase in thunderstorm chances for Mohave County. However,
with the atmosphere rather dry below 700mb we are not looking for
any significant rainfall. However, dry lightning is still a concern.
Will make a decision this afternoon about upgrading the Fire Weather
Watch. No changes to the morning grids.
&&

PREV DISCUSSION
209 AM PDT Wed Jul 10 2019

.DISCUSSION...The advertised pattern change is underway. High
temperatures at most stations rose about 3-5 degrees from Monday to
Tuesday, and the warming trend will continue today and tomorrow.
Heat Risk numbers peak on Saturday, with fairly widespread 2s but
very spotty coverage of 3s and 4s, suggesting no Excessive Heat
headlines needed. The biggest question remains the incoming moisture
and how it will affect sensible weather. The precipitable water at
Roll, AZ (east of Yuma) jumped from half an inch 24 hours ago to
three quarters of an inch early this morning, and by tomorrow
morning these values should have advected up the Colorado River
Valley to Lake Mead, followed quickly by one inch values tomorrow
afternoon. Model cross sections continue to show this moisture
concentrated above 700 mb, with a deep, dry subcloud layer favoring
little or no rainfall. This factor also favors dry thunderstorms,
which would support the Fire Weather Watch, but model instability
forecasts still show lifted indices hovering around zero tomorrow
afternoon, which suggests spotty thunderstorms at best and a low
probability of reaching the 15 percent areal coverage of dry
lightning needed for a Red Flag Warning. With conflicting factors,
will leave the Watch in place and let the day crew take one more
look.
&&

.FIRE WEATHER...Increasing mid level moisture will move in Thursday,
which may generate some high based dry thunderstorms across
Northwest Arizona. Decreased storm coverage is expected Friday, but
isolated to scattered storms may return over the weekend.
Temperatures through the forecast period will trend above normal. A
Fire Weather Watch is in effect for the Arizona Strip region
Thursday afternoon and evening.
&&

.AVIATION...For McCarran...Clear conditions with little
change in wind patterns and speeds can can be expected today and
tonight. Light winds this morning will become east late morning into
the early afternoon then southeast late afternoon with occasional
gusts to 15 knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...A building area of high pressure over the southwest
states will provide mostly clear conditions through tonight. Winds
will generally be from the south 10-15 knots in the afternoon and
early evening hours except gusts around 25 knots in the Owens Valley.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Gorelow
DISCUSSION/FIRE WEATHER...Morgan
AVIATION...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.